Maine, 2021

Drought in Maine, October 1 to 31, 2021

October 1 to 31, 2021 · NWS GYX · 3 events in 3 counties and zones

The drought classification of severe drought (D2) remained relatively unchanged in October for western Maine. Rainfall amounts were near to below normal for the month, with a dry period during the first two week.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

The drought classification of severe drought (D2) remained relatively unchanged in October for western Maine. Rainfall amounts were near to below normal for the month, with a dry period during the first two week. Above normal temperatures and below normal precipitation did lead to some minor expansion of D2 and D0 across the region. However, the transition to fall reduced stress on the system with less evaporative and vegetation water losses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 30, 10:28 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 30, 10:28 PM EST, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1128 PM EDT Thu Sep 30 2021

.SYNOPSIS...
An upper level low pressure brings cool and showery weather
with precipitation becoming confined to the mountains Friday.
Temperatures moderate over the weekend with mostly dry weather,
although a few showers cannot be ruled out. An area of low
pressure approaches from the west Sunday bringing unsettled
weather that will possibly last into Tuesday. High pressure
builds in towards the middle and latter half of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Update...Minor changes to reflect latest observational trends.

Previous discussion...The upper level low that has been in
control of our weather for the last couple of days is slowly
rotating through eastern Maine and the Gulf of Maine this
afternoon. Scattered instability showers will die off toward
sunset, with clearing conditions continuing into the overnight
hours. The low will slowly track into Atlantic Canada overnight
tonight, and drier air will arrive in it's wake. A broad upper
level low will depart the waters overnight tonight, with no SCA
conditions expected through tomorrow night.With cooling
temperature, some patchy frost is possible in some of the lower
valleys tonight across southwest New Hampshire, and more so
across Coos County. The threat of frost is limited by the
likelihood of fog developing by the time temps fall into the
upper 30s in the valleys, and lows generally bottoming out in
the mid 30s at best in these spots. Elsewhere, lows in the 40s
are expected.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
A weak ridge of high pressure will bring much more
sunshine, and highs making it back into the 60s outside of the
higher terrain tomorrow. With light northwesterly flow, expecting
some downslope to help temps warm into the mid 60s.

A weak trough will rotate around the upper level low across the
Maritimes into northern areas late tomorrow and tomorrow night,
bringing a period of increased cloud cover. Additionally, a
weak area of low pressure will approach from the west late
tomorrow night, bringing back the chance for a few showers
across northwestern New Hampshire late tomorrow night. Clouds
ahead of this system should also help to keep lows a bit warmer
across northern areas, as compared to tonight's.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As the upper level low begins to depart through the Canadian
Maritimes on Saturday, warm air advection will begin across the
region along and ahead of a weak area of low pressure over the Great
Lakes. This will allow for an increase in shower activity with
temperatures limited to the 50s for highs in the north and 60s in
the south. 12Z guidance continues to suggest a lowered threat for
showers on Sunday as the short wave exits over the Atlantic and high
pressure. However, there will still be plenty of clouds during the
day and a chance for mainly an afternoon shower.

An upper level trough will move southeast from the Great Lakes
region early next week before closing off over the southeastern
United States by midweek. This will allow for scattered showers
Monday and Tuesday, with the highest chances for precipitation
focused over southern New Hampshire. Have generally followed latest
NBM guidance which reflects the trend for precipitation being
highest in the south. Model ensemble solutions suggest the
precipitation amounts will be light with the probability of a half
inch or more running around 50 to 60 percent.

High pressure will build in from the north by Wednesday, bringing
increasing sunshine for the mid to late week period.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
Short Term...
Scattered showers will briefly bring restrictions to northern and
eastern terminals this afternoon, but otherwise VFR to MVFR
conditions are expected. Clearing skies tonight will bring VFR
conditions, but fog is likely to develop at LEB and CON
tonight, with low ceilings being more likely at HIE. VFR
conditions dominate tomorrow once the fog lifts, and are
expected to continue through tomorrow night.

Long Term...Conditions lowering to MVFR from
west to east on Saturday in scattered showers and low
cloudiness. The showers will be less widespread on Sunday. There
is low confidence in the timing and northward extent of an
approaching system Sunday into Monday that could bring
restrictions in lowering ceilings and reduced visibility in
SHRA. This moisture may last into next week with periods of
shower activity and IFR conditions at times.

&&

.MARINE...
Short Term...
A broad upper level low will depart the waters overnight tonight,
with no SCA conditions expected through tomorrow night.

Long Term...Winds generally stay below SCA thresholds over the
weekend into early next week. Seas will approach 5 ft along the
outer waters Saturday night with 5 ft seas approaching the coast
Sunday before dropping below 5 ft Monday night as TC Sam
crosses the open Atlantic.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Legro
Hazardous weather outlook, Sep 30, 1:04 PM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
204 PM EDT Thu Sep 30 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-011815-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
204 PM EDT Thu Sep 30 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-011815-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
204 PM EDT Thu Sep 30 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Central Somerset

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Central Somerset forecast zone
Reported by
State Official
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Here is a breakdown of the U.S. Drought Monitor across western Maine from the issuance on November 2, 2021. Severe drought (D2) conditions were expanded slightly to the northeast across Somerset county, now totaling 9% areal extent in far western Maine. The moderate drought (D1) was reduced slightly as areas were upgraded to severe, with 4% coverage. There was also a reintroduction of D0 to southern Androscoggin and portions of Cumberland Counties. Though 35.24% of the state was classified as abnormally dry or drought conditions by area, approximately only 5.6% of Maine's population resided in the impacted area.|A monitoring well in Oxford County reported record lows for the month of October based on historical data (20-40 years). Rainfall in October was well below normal for most of the drought|stricken areas with deficits of 1 to 2 inches. Meanwhile, a late storm system on the 30th brought some heavy rainfall over the coastal plains where rainfall surpluses of 1 to 4 inches were observed. Annual deficits continued to be around a foot below normal for the areas in drought, specifically northern Oxford and Franklin Counties, and central Somerset.

Drought, Northern Franklin

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Northern Franklin forecast zone
Reported by
State Official
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Here is a breakdown of the U.S. Drought Monitor across western Maine from the issuance on November 2, 2021. Severe drought (D2) conditions were expanded slightly to the northeast across Somerset county, now totaling 9% areal extent in far western Maine. The moderate drought (D1) was reduced slightly as areas were upgraded to severe, with 4% coverage. There was also a reintroduction of D0 to southern Androscoggin and portions of Cumberland Counties. Though 35.24% of the state was classified as abnormally dry or drought conditions by area, approximately only 5.6% of Maine's population resided in the impacted area.|A monitoring well in Oxford County reported record lows for the month of October based on historical data (20-40 years). Rainfall in October was well below normal for most of the drought|stricken areas with deficits of 1 to 2 inches. Meanwhile, a late storm system on the 30th brought some heavy rainfall over the coastal plains where rainfall surpluses of 1 to 4 inches were observed. Annual deficits continued to be around a foot below normal for the areas in drought, specifically northern Oxford and Franklin Counties, and central Somerset.

Drought, Northern Oxford

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Northern Oxford forecast zone
Reported by
State Official
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Here is a breakdown of the U.S. Drought Monitor across western Maine from the issuance on November 2, 2021. Severe drought (D2) conditions were expanded slightly to the northeast across Somerset county, now totaling 9% areal extent in far western Maine. The moderate drought (D1) was reduced slightly as areas were upgraded to severe, with 4% coverage. There was also a reintroduction of D0 to southern Androscoggin and portions of Cumberland Counties. Though 35.24% of the state was classified as abnormally dry or drought conditions by area, approximately only 5.6% of Maine's population resided in the impacted area.|A monitoring well in Oxford County reported record lows for the month of October based on historical data (20-40 years). Rainfall in October was well below normal for most of the drought|stricken areas with deficits of 1 to 2 inches. Meanwhile, a late storm system on the 30th brought some heavy rainfall over the coastal plains where rainfall surpluses of 1 to 4 inches were observed. Annual deficits continued to be around a foot below normal for the areas in drought, specifically northern Oxford and Franklin Counties, and central Somerset.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990341, 990342, 990343.